West Virginia, 2007

Hail in West Virginia, July 24, 2007

July 24, 2007 · NWS RLX · 2 events in 1 county or zone

Thunderstorms formed due to a cool pool of air aloft and disturbances rotating around this upper air feature. The freezing level was only around 10,000 feet msl.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed due to a cool pool of air aloft and disturbances rotating around this upper air feature. The freezing level was only around 10,000 feet msl.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 1:01 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 24, 1:01 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT TUE JUL 24 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT
NORTHWESTWARD...FROM OUR AREA TO THE GREAT LAKES...BY THE END OF THE
WORK WEEK.  A COLD FRONT WILL APPROACH ON SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPPER LEVEL LOW WILL SLOWLY DRIFT NORTHWESTWARD. DUE TO POSITION OF
THE UPPER LOW AND WITH PLENTY OF MOISTURE OVER THE REGION...SHOWERS
AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THROUGH THE
PERIOD. BEST TIME FOR STORMS SHOULD BE WITH THE HEATING IN THE
AFTERNOON...AND COOLING ALOFT LATE AT NIGHT AND EARLY IN THE
MORNING. WILL THEREFORE GO WITH HIGHEST POPS DURING THESE PERIODS.
MODELS WERE WAY TOO COLD ON LOW TEMPERATURES LAST NIGHT...SO WILL
STAY TOWARD THE HIGHER SIDE OF MOS GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
MODELS AGREE FAIRLY WELL ON PATH OF UPPER LOW...TAKING IT
NORTHWESTWARD INTO THE GREAT LAKES FOR THURSDAY AND FRIDAY.  STILL
HARD TO FIGURE OUT THE DETAILS...AS PRECIPITATION CHANCES WILL
DEPEND ON THE MYRIAD OF WEAK SHORTWAVES ROTATING AROUND THE UPPER
LOW...AS WELL AS HEATING OR LACK THEREOF.  WHAT CAN BE INFERRED IS A
CONTINUED INCREASE OF MOISTURE WITH TIME...AS SW FLOW CONTINUES
AROUND UPPER LOW AS IT RETREATS NORTH.  ALSO...THE UPPER COLD POOL
WILL BE DRIFTING TO THE NORTHWEST ALONG WITH THE LOW CENTER.
SO...THIS POINTS TO CONTINUED PRECIPITATION CHANCES EACH
DAY...ESPECIALLY OF A DIURNAL NATURE...WHILE LOSS OF UPPER COLD POOL
MEANS A LITTLE LESS OOMPH TO THE CONVECTION.  AIRMASS OVER OUR AREA
WILL BE SLOWLY WARMING WITH TIME AS WELL...ALTHOUGH IT MAKE TAKE
UNTIL FRIDAY TO GET CLOSER TO SEASONAL LEVELS.

GENERALLY KEPT A DIURNAL PATTERN TO POPS...RECOGNIZING THAT POCKETS
OF MIDLEVEL SUPPORT MAY KEEP ACTIVITY GOING WELL INTO THE NIGHT.
TOOK A GENERAL BLEND OF MOS TEMPERATURES...ALTHOUGH WENT A TOUCH
TOWARDS THE WARMER SIDE DURING THE DAY IN THE WESTERN
COUNTIES...FIGURING THAT THE SLIGHTLY LOWER COVERAGE OF RAIN MAY
ALLOW THEM TO NUDGE UP AN EXTRA DEGREE OR TWO.

MADE NO CHANGES BEYOND FRIDAY AT THIS TIME.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WEAK NW FLOW ALOFT WILL TRY TO CREEP A SURFACE FRONT THROUGH
SATURDAY INTO SATURDAY NIGHT. MOISTURE MAY PEAK FRIDAY INTO
SATURDAY. WITH PWAT AROUND 2 INCHES. BEHIND THIS FEATURE...WILL TRY
TO LOWER POPS SLIGHTLY FROM HPC MEDIUM RANGE GUIDANCE...FOR SUNDAY
NIGHT AND MONDAY. APPEARS 500 MB HEIGHTS TRY TO RISE AGAIN TOWARD
END OF EXTENDED PERIOD...WITH A TYPICAL WEAK FLOW ALOFT AS WE END
JULY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE
REGION AS IT LIFTS SLOWLY NORTH NORTHWEST. THIS WILL LEAVE THE
REGION IN AN AREA WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE SCATTERED ACROSS THE REGION THROUGH THE PERIOD...CAUSING PATCHES
OF IFR CONDITIONS. IN ADDITION LATE TONIGHT...SOME FOG IS POSSIBLE
IN AREAS THAT RECEIVED RAINFALL...BUT IT SHOULD NOT BE OVERLY
DENSE.

AVIATION OUTLOOK...MAINLY DIURNAL AFTERNOON THUNDERSTORMS...
ESPECIALLY IN THE MOUNTAINS...THE REMAINDER OF THE WEEK AS AN UPPER
LOW HANGS AROUND THE AREA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY
NEAR TERM...RPY
SHORT TERM...CL
LONG TERM...KTB
AVIATION...RPY
Hazardous weather outlook, Jul 24, 2:13 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT TUE JUL 24 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-250715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>038-046-047-250715-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS THAT DEVELOP TODAY MAY CONTAIN GUSTY WINDS AND SMALL
HAIL. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 7:13 AM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 AM EDT TUE JUL 24 2007

VAZ003-004-WVZ024-033>036-241315-
DICKENSON VA-BUCHANAN VA-MCDOWELL WV-WYOMING WV-RALEIGH WV-MINGO
WV-FAYETTE WV-
816 AM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 816 AM EDT...A CLUSTER OF THUNDERSTORMS OVER THE SOUTHERN
COALFIELDS OF WEST VIRGINIA WILL MOVE TO THE EAST AT 20 TO 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... VERDUNVILLE...AVONDALE...ELBERT...MAYBEURY...COALWOOD
  AND CUCUMBER.

THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND DOWNPOURS PRODUCING A QUICK HALF INCH OF RAIN
OR SO. ALSO...SMALL HAIL IS POSSIBLE IN THE STRONGER STORMS.
WARNINGS MAY BE ISSUED FOR ANY STORM THAT COULD PRODUCE LARGER HAIL.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 24, 11:21 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 PM EDT TUE JUL 24 2007

WVZ009-017-019-241715-
WIRT WV-WOOD WV-RITCHIE WV-
1221 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1221 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL WIRT
COUNTY...OR ABOUT 14 MILES SOUTHEAST OF PARKERSBURG...MOVING EAST AT
10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  PETROLEUM...SMITHVILLE...MACFARLAN...WALKER...ROCKPORT AND
  GREENCASTLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Local storm report, Jul 24, 11:27 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1227 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             PARKERSBURG             39.28N 81.52W
07/24/2007  U0.88 INCH       WOOD               WV   PUBLIC

            EVENT OCCURRED BETWEEN
            1209 PM 07/24/2007 AND 1224 PM 07/24/2007

&&

NNNN
Local storm report, Jul 24, 11:28 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1228 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND DMG     PARKERSBURG             39.28N 81.52W
07/24/2007                   WOOD               WV   PUBLIC

            LARGE BRANCHES BROKEN.
            EVENT OCCURRED BETWEEN
            1226 PM 07/24/2007 AND 1126 AM 07/24/2007

&&

NNNN
Special weather statement, Jul 24, 11:59 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 PM EDT TUE JUL 24 2007

WVZ019-241730-
RITCHIE WV-
1259 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1259 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES SOUTHWEST OF
HARRISVILLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  PETROLEUM...NUTTER FARM...HIGHLAND...PIKE...SMITHVILLE AND
  MACFARLAN.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF ONE AND A QUARTER INCHES PER HOUR.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Charleston,WV radar (KRLX), 65 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mason

When
July 24, 1:08 PM EST
Where
Mason County, Gallipolis Ferry
Measured
0.75 in hail
Reported by
Public
Coordinates
38.770, -82.180

Hail, Mason

When
July 24, 2:21 PM EST
Where
Mason County, Mason
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
39.020, -82.030

Some minor crop damage was noted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35908, 35909.